South Dakota, 2007

High Wind in South Dakota, April 18, 2007

April 18, 2007 · NWS UNR · 1 event in 1 county or zone

Gusty southeast winds developed across far northwest South Dakota during the day. In the Buffalo area, winds were sustained at 30 to 45 mph, with gusts near 60 mph, during the late morning and early afternoon.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Gusty southeast winds developed across far northwest South Dakota during the day. In the Buffalo area, winds were sustained at 30 to 45 mph, with gusts near 60 mph, during the late morning and early afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Apr 18, 8:35 AM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Apr 18, 8:35 AM MST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
935 AM MDT WED APR 18 2007

.DISCUSSION...CURRENT SURFACE ANALYSIS HAS DEEPENING AREA OF LOW
PRESSURE CENTERED OVER NORTH CENTRAL WY WITH TIGHT PRESSURE GRADIENT
OVER THE NORTHERN HIGH PLAINS. WINDS BEGINNING TO INCREASE ACROSS
THE AREA AS BOUNDARY LAYER MIXES OUT. UPPER LEVEL ANALYSIS SHOWS
TROF AXIS ACROSS THE GREAT BASIN WITH SOUTH-SOUTHWEST FLOW ACROSS
THE PLAINS. STRONG UPPER JET IS ROUNDING THE TROF WITH SHORTWAVE
ENERGY MOVING OUT OF UT AND INTO SOUTHERN WY. THIS COULD BRING A FEW
SHOWERS AND THUNDERSTORMS TO NORTHEAST WY BY LATE AFTERNOON.
OTHERWISE...MAIN CHANCES FOR PCPN WILL HOLD OFF UNTIL TONIGHT.

ONLY VERY MINOR TWEAKS MADE TO TODAYS FORECAST FOR NOW...MAINLY TO
ACCOUNT FOR CURRENT CONDITIONS. WILL CONTINUE TO MONITOR WINDS...BUT
LOOKS LIKE COVERAGE OF WIND ADVISORY IS GOOD. HOWEVER...AM WORRIED A
BIT ABOUT WINDS REACHING WARNING CRITERIA ACROSS FAR NORTHWEST SD
THIS AFTERNOON...MAINLY HARDING AND POSSIBLY PERKINS CO. MAY NEED TO
UPGRADE THOSE AREAS BY THIS AFTERNOON...BUT NO ZONE UPDATE IS
PLANNED AT THE MOMENT.

&&

.AVIATION...VFR CONDITIONS EXPECTED INTO THIS EVENING. SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE OVER EASTERN WYOMING...WESTERN SOUTH
DAKOTA AND THE NEBRASKA PANHANDLE LATE THIS AFTERNOON AND EVENING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY THROUGH 900PM MDT THIS EVENING FOR MUCH OF
     WESTERN SD.
WY...NONE.

&&
Hazardous weather outlook, Apr 18, 5:30 AM MST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
630 AM MDT WED APR 18 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-191300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
630 AM MDT (730 AM CDT) WED APR 18 2007

...WIND ADVISORY IN EFFECT FROM 900 AM MDT UNTIL 900 PM MDT FOR MUCH
OF WESTERN SOUTH DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

VERY WINDY CONDITIONS WILL DEVELOP THIS MORNING OVER NORTHEAST
WYOMING AND MUCH OF WESTERN SOUTH DAKOTA. SOUTH TO SOUTHEAST WINDS
WILL INCREASE TO 25 TO 40 MPH WITH GUSTS TO 50 MPH. THE WINDS WILL
SLOWLY TAPER OFF THIS EVENING.

AN UPPER LEVEL DISTURBANCE APPROACHING THE AREA WILL RESULT IN
THUNDERSTORMS DEVELOPING OVER NORTHEAST WYOMING THIS AFTERNOON
BEFORE SPREADING INTO WESTERN AND SOUTH CENTRAL SOUTH DAKOTA THROUGH
THE EVENING HOURS. THOUGH WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME...A FEW OF THE STORMS OVER NORTHEAST WYOMING
AND FAR WESTERN SOUTH DAKOTA MAY HAVE THE POTENTIAL TO BECOME
SEVERE LATE THIS AFTERNOON INTO EARLY THIS EVENING. IF ANY DO BECOME
SEVERE...LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE INTO THURSDAY...MAINLY
OVER WESTERN INTO SOUTH CENTRAL SOUTH DAKOTA. THE STORMS ON
THURSDAY ARE NOT EXPECTED TO BECOME SEVERE.

THE NEXT CHANCE FOR THUNDERSTORMS WILL COME FRIDAY EVENING INTO
SATURDAY AS ANOTHER UPPER LEVEL DISTURBANCE APPROACHES THE AREA.
SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE ON
SATURDAY...PARTICULARLY OVER SOUTH CENTRAL SOUTH DAKOTA EAST OF A
LINE FROM PHILIP TO MARTIN. THE PRIMARY THREATS FROM THESE STORMS
WILL BE LARGE HAIL AND DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Harding

When
April 18, 10:00 AM MST to 4:00 PM MST
Where
Harding forecast zone
Measured
42 kt (48 mph) measured sustained
Reported by
ASOS
Coordinates
45.580, -103.496 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22828.